Nebraska, 2010

Heat in Nebraska, June 26, 2010

June 26, 2010 · NWS OAX · 9 events in 9 counties and zones

Temperatures across eastern Nebraska and southwest Iowa climbed into the lower to mid 90s during the afternoon of June 26th. When combined with dew point temperatures that reached the 75 to 80 degree range across parts of the area, heat index values reached between 105 and 110 degrees for several hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Temperatures across eastern Nebraska and southwest Iowa climbed into the lower to mid 90s during the afternoon of June 26th. When combined with dew point temperatures that reached the 75 to 80 degree range across parts of the area, heat index values reached between 105 and 110 degrees for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 1:48 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 26, 1:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
248 PM CDT SAT JUN 26 2010

.DISCUSSION...

MAIN CONCERNS IN THE FORECAST ARE TONIGHT WITH THE THREAT OF
STORMS AND CURRENT HEAT. MANY SITES MEETING HEAT ADVSRY CRITERIA
AND THIS SHLD CONT SO NO CHANGES PLANNED ATTM. OTHERWISE...LEAD
SHRTWV TROF /NW OVR THE NEB PANHANDLE AT 19Z/ WL CONT TO MOV NEWD
OVR THE RIDGE. STORMS ARE EXPECTED TO INCREASE IN COVERAGE OVR
THE UPPER MO RVR VALLEY AS THIS WAVE APPROACHES THIS AFTN...BUT
AMOUNT AND TIMING OF COVERAGE IN THE OAX CWA IS NOT CERTAIN ATTM.
18Z SNDG INDCD STG CAP IN PLACE...BUT UPSTREAM MID LVL COOLING AND
FORCING FOR LARGE-SCALE ASCENT SHLD ALLOW THE CAP TO BE BROKEN
OVR THE NW CWA...ALNG THE CDFNT...BY LATE AFTN. SUFFICIENT
INSTABILITY AND WEAK TO MARGINAL SHEAR /25 KT EFF BULK SHEAR/ SHLD
ALLOW FOR A FEW SVR STORMS IN THE NW FA. STEEP MID LVL LAPSE RATES
OF 8 C/KM IN THE H7 TO H5 LAYER AND STG INSTABILITY SHLD ALLOW
HAIL TO BE THE MAIN THREAT. WEAK LO LVL SHEAR SHLD ALSO ALLOW FOR
SOME DECENT OUTFLOW FM THE STORMS...AND MAYBE A COUPLE OF SVR
WIND GUSTS. TOR THREAT STILL LOOKS VERY SMALL GIVEN THE LO LVL
VEERED AND WEAK SHEAR. STORMS SHLD TEND TO BUILD SEWD THRU THE
FA....BUT WEAKEN WITH SWD EXTENT DO TO WEAKENING SHEAR WITH A
FARTHER S LATITUDE. WILL MAINTAIN HIGH POPS THRU THE OVERNIGHT
HOURS WITH CAT POPS OUT EAST.

SFC FNT THEN SHIFTS S OF THE FA ON SUN WITH DRIER AND COOLER AIR
MOVING IN. REINFORCING SHOT OF COOLER AIR AGAIN ARRIVES ON MON
BEFORE UPPR LVL RIDGE BUILDS IN AND TMPS WARM TOWARD MID WEEK.
SOME AGREEMENT IN THE MODELS IN W/SW FLOW DVLPG TOWARD NEXT
WEEKEND WHICH MAY LEAD TO A CHC OF TSRA...BUT WILL WAIT FOR
FURTHER AGREEMENT ON TIMING BEFORE INCLUDING IN THE FORECAST.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR MUCH OF THE TAF CYCLE.
SHRA/TSRA WILL DEVELOP IN THE AREA...AND THESE MAY AFFECT TAF
SITES...TEMPORARILY LOWERING VIS/CIGS AS THEY MOVE THROUGH.  HAVE
INCLUDED TEMPO GROUPS TO HEDGE TOWARD THUNDER MENTION...BUT WITH
JUST SHRA/CB COMBO FOR NOW UNTIL CONFIDENCE IN TIMING AT EACH SITE
INCREASES.  ONCE STORMS MOVE THROUGH...TAF SITES WILL REMAIN VFR.
COLD FRONTAL PASSAGE WILL SHIFT SRLY WINDS TO NWLY TNGT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ012-015-017-018-
     031>034-042>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, Jun 26, 10:47 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1147 AM CDT SAT JUN 26 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1147 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING THROUGH TONIGHT ACROSS ALL
OF EASTERN NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT MOVES INTO
A VERY UNSTABLE AIRMASS. SOME OF THE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS...AS WELL AS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. AN
ISOLATED TORNADO COULD OCCUR...THOUGH THE GREATER RISK IS NORTH OF
THE OUTLOOK AREA.  WHILE THE MOST LIKELY AREA FOR SEVERE WEATHER
IS IN NORTHEAST NEBRASKA AND NORTHWEST IOWA...THE POTENTIAL EXISTS
ACROSS THE AREA FOR ANY THUNDERSTORMS TO BECOME SEVERE. SCATTERED
STORMS DURING THE EVENING HOURS ARE EXPECTED TO DEVELOP INTO A
LARGER COMPLEX OF THUNDERSTORMS...WHICH WILL MOVE ACROSS THE AREA
OVERNIGHT. AS THIS OCCURS...THE PRIMARY THREAT WILL BECOME MAINLY
DAMAGING WIND.

ALSO...HEAT INDICES WILL REACH AROUND 105 DEGREES ACROSS A LARGE
PART OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A HEAT ADVISORY IS
IN EFFECT FOR THE AFTERNOON.

FLOODING WILL CONTINUE ACROSS PORTIONS OF THE BIG BLUE RIVER AND
ITS TRIBUTARIES...AND ALSO ALONG THE MISSOURI DOWNSTREAM FROM
PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS COULD LINGER INTO SUNDAY MORNING...MAINLY SOUTH
OF INTERSTATE 80. SEVERE STORMS ARE NOT EXPECTED.

FLOODING ALONG THE MISSOURI RIVER IS EXPECTED TO CONTINUE
THROUGHOUT NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PARTICULARLY IN
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Butler

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Heat, Saunders

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heat, Cass

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Heat, Washington

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Heat, Lancaster

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
Lancaster forecast zone
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Heat, Sarpy

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Heat, Burt

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Heat, Douglas

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Heat, Dodge

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237818, 237819, 237821, 237822, 237823, 237825, 237826, 237827, 237829.